Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Had meningioma removed. Missed taking keppra and started grand mal seizure. What is the cause?

User rating for this question
Very Good
Answered by

Practicing since : 1974
Answered : 125 Questions
I am a 57 year old female. I had a meningioma removed about 7 years ago. I began having what turned out to be minor Petite Mal seizures about 1 1/2 years ago. I have been on Keppra for about 5 months now. At first I was on low dose of 1000mg/day with no problems. After missing a dose for one day, I had a Gran Mal seizure and as a result, my dosage was upped to 2000mg/day. I've had an MRI which showed no new growths. I have been told that scar tissue is responsible for the seizures, but from what I know, this usually manifests itself pretty early on in the recovery.
My question is What realy could be the cause of the increased activity? FYI, I had been on Prozac for a number of years prior eventually weening off it about 2 years ago. I also used Paxil many years ago. Any correlation?
Posted Mon, 19 Nov 2012 in Cancer
Answered by Dr. Pratap Sanchetee 7 hours later
Thanks for writing to us

I have gone through the details provided by you

1 You are correct that most of the seizures related to brain tumor or its surgery occur early in course. However, they can occur late also as has been in your case. These seizures may or may not be related to new growth of tumor. There is some activity at the periphery of scar but it is difficult to demonstrate. In fact reasons for late occurrence of seizure with tumor or surgery are not fully understood. What is needed is that you should continue the medicine regularly.

2. There is no relation of this event to depression or drugs used for it (Prozac or Paxil in your case) as you have stopped them.
Let me know if you have any more questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor